Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 10, NWS Chicago, IL

September 23, 2000Boone County, Winnebago County, Illinois

NWS Chicago, IL issued this flash flood warning at Sep 23, 2000, 2:55 AM CDT for Boone County, Winnebago County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2000, 2:55 AM CDT (07:55 UTC)
Expired
Sep 23, 2000, 5:00 AM CDT
In force
2 hr
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Boone County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 230807
FFWLOT
ILC007-201-231000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
255 AM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ILLINOIS
  WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 500 AM CDT

* AT 255 AM CDT...RADAR INDICATED THAT THE HEAVY RAIN HAD ENDED OVER
  WINNEBAGO AND BOONE COUNTIES...HOWEVER 3 TO 4 INCHES OF RAIN HAS
  FALLEN OVER CENTRAL AND SOUTHERN WINNEBAGO AND BOONE COUNTIES IN
  THE LAST 12 HOURS. LAW ENFORECEMENT OFFICIALS HAVE REPORTED
  THAT SERIOUS STREET FLOODING CONTINUES IN BOTH COUNTIES...SO THE
  FLASH FLOOD WARNING HAS BEEN EXTENDED. MANY CARS SWAMPED. BASEMENT
  FLOODING HAS ALSO BEEN REPORTED IN SOME HOMES.

ALTHOUGH THE TORRENTIAL RAINS HAVE ENDED...RUNOFF WILL CONTINUE TO
CAUSE SOME STREAMS TO OVERFLOW THEIR BANKS AND ROADS TO BE INUNDATED
AND IMPASSABLE.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BROWNING

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:50 AM CDT, 5 minutes earlier.

Area forecast discussion, Sep 23, 2:50 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
250 AM CDT SAT SEP 23 2000

AT 1 AM CDT SURFACE WARM FRONT ACROSS SOUTHERN LOWER MI TO A LOW
SOUTHEAST CORNER OF WI THEN SOUTHWEST AS A COLD FRONT NEAR RFD TO
ANOTHER WAVE NEAR MLI TO ANOTHER IN THE TEXAS PANHANDLE. ALOFT
SOUTHWEST FLO OVER AREA AND WELL TO OUR WEST AHEAD OF DIGGING
INTERMOUNTAIN TROUGH.

AWIPS MODEL DATA VERY SPARSE & LATE IN ARRIVING...JUST THE WHOLE ETA
FINALLY IN AS I HIT THE ENTER BUTTON. BUT A PLETHORA OF SOURCES
AVAILABLE ON THE INTERNET TO GET THE LARGER SCALE PICTURE FROM NCEP
MODELS.

FRONT SHOULD CONTINUE TO REMAIN QUASISTATIONARY PRE-DAWN BUT SAG
SOUTHWARD LATER THIS MORNING AND PROBABLY ACCELERATING LATER TODAY
FOLLOWING WAVE PASSAGE.  ETA STILL HAS FRONT IN SOUTHERNMOST CWFA AT
00Z SUNDAY SO BIG TEMP RANGES ACROSS AREA BY LATE IN THE DAY.
HOWEVER, THE FALLING TEMP SCENARIO PREVIOUSLY FORECAST NO LONGER
LOOKS TO BE AS DRAMATIC AS PREVIOUS WORDING PER ETA AND NGM SURFACE
TEMPS SO WILL BE TONED DOWN.

06Z RUC SHOWS PRECIPITATION PRETTY MUCH OVER BY 18Z. THERE MAY BE A
LULL BEHIND SHORT WAVE ASSOCIATED WITH SURFACE WAVE.  BUT ABOVE
850...OVERRUNNING MOIST FLOW FORECAST TO CONTINUE AND WOULD EXPECT
THE POSSIBILITY OF SOME LIGHT RAIN OR DRIZZLE TO CONTINUE AT LEAST
THROUGH TONIGHT AND PERHAPS SOUTHERN SECTIONS ON SUNDAY, UNTIL
NORTHWEST FLOW BECOMES ESTABLISHED.  THIS IS SIMILAR TO PREVIOUS
FORECAST, EXCEPT FOR MAINTAINING THREAT INTO SUNDAY SOUTHERN
SECTIONS.

CHANCE OF RAIN IN EXTENDED FOR MONDAY WILL BE LEFT IN FOR MONDAY AS
CLOSED 500 LOW EJECTS, BUT IT WOULD SEEM MORE PROBABLE OVER THE
SOUTH.

MOS TEMPS VERY CLOSE TONIGHT...BUT ALL SEVERAL DEGREES ABOVE ETA
SURFACE FORECASTS SO WILL SHADE THEM UP A BIT.

.CHI...NONE

KAPLAN

In the hours before

Special weather statement, Sep 22, 10:43 PM CDT, 4 hours 12 minutes before
ILZ003-008-230430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1043 PM CDT FRI SEP 22 2000

THUNDERSTORMS WITH HEAVY RAINFALL AND STRONG GUSTS OF WINDS WILL
CONTINUE TO MOVE THROUGH OGLE AND WINNEBAGO COUNTIES THROUGH 1130 PM
CDT.

THE THUNDERSTORMS WILL MOVE ACROSS FORRESTON... MOUNT MORRIS...
PECATONICA... WINNEBAGO AND ROCKFORD. YOU CAN EXPECT HEAVY RAINFALL
THAT MAY CAUSE PONDING OF WATER ON ROADS AND BRIEF STRONG GUST OF
WINDS OF 45 TO 48 MPH.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 11:54 PM CDTFlash Flood WarningLOTBoone, Winnebago3 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.